Tornadoes · United States · Iowa · 2016

EF0 tornado, Hobarton, Iowa, July 27, 2016

This EF0 tornado ran 0.4 miles across Kossuth County on July 27, 2016, touching down at 5:15 PM CDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 27, 2016
Touchdown
5:15 PM CDT (22:15 UTC)
Lifted
5:16 PM CDT (22:16 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
Crop damage
$1,000
County
Kossuth County
Touchdown point
43.097, -94.343
Lift-off point
43.092, -94.340
Record number
1607271615-01

What the Weather Service recorded

Good low level lapses rates, 150-200 J/KG 0-3KM CAPE and decent surface vorticity led to the development of three landspout tornadoes across northern Iowa during the late afternoon hours. All remained in rural areas with no damage other than to crops.

Small, brief landspout tornado reported by law enforcement. No damage reported. Location estimated based on radar.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
22:23 UTC23:00 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 27, 3:05 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
305 PM CDT Wed Jul 27 2016

.SHORT TERM.../Tonight/
Issued at 305 PM CDT Wed Jul 27 2016

Main forecast challenge will focus on progression of surface
boundary tonight and potential convection. Currently...weak
surface front passing into northwest Iowa this afternoon with
instability axis ahead of the front. Expect to see scattered
convection develop along this boundary later this
afternoon/evening as it pushes southeast into central Iowa. Of
recent concern...there is good 0-3km cape of 100-200 J/KG in
northwest/north central Iowa this afternoon, decent surface
vorticity and lapse rates have increased to near 8C/KM recently.
This could lead to the development of a couple of landspouts near
the shear axis with the initial updrafts/convection. These type of
circulations are difficult to see on radar although they are often
visually striking. Will continue to monitor closely over the next
few hours.

The scattered convection is expected to move east and south
through central Iowa tonight as the boundary progresses through
the state. Despite the possibility of landspouts, the overall
severe threat will be low given weak shear. Anticipate the storms
to diminish in coverage later tonight toward morning as the
instability decreases. Otherwise, status will settle southward
into the northern half or so of the forecast area in area of weak
cold advection late tonight.

.LONG TERM.../Thursday through Wednesday/
Issued at 305 PM CDT Wed Jul 27 2016

Lingering showers are anticipated in the northeast and east
central portions of the state on Thursday near trof axis. This
activity will likely graze the eastern portions of the forecast
area during the day although most locations will remain dry on
Thursday. Stratus will likely be in place on Thursday morning
across a good portion of the forecast area before breaking up into
a broken field of cumulus by afternoon. Temperatures will remain
quite cool through the day with light north winds. There will be a
threat of isolated convection remaining in and around Iowa through
Friday and into the weekend, however no large/organized areas of
convection are anticipated during this time nor is much in the way
of severe weather expected. This means storms will be somewhat
hap-hazard in nature and difficult to pinpoint, especially at this
point in time. Temperatures are forecast to moderate later in the
weekend a climb above normal into early next week as upper ridging
builds into the central United States. Highs into the 90s are
expected by Monday in southwest Iowa expanding to the north and
east on Tuesday and Wednesday. High humidity levels will likely
contribute to rather sultry conditions by then.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1253 PM CDT Wed Jul 27 2016

VFR conditions are expected through this evening across central
Iowa although scattered thunderstorms are expected. Will see
widespread status move into the state from the north overnight and
into most of the TAF locations with widespread MVFR to IFR ceiling
heights. These low clouds will linger into Thursday morning with
restrictions continuing. Surface winds will be light and variable
for much of the forecast period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 27, 3:41 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT WED JUL 27 2016

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-281100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
341 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE RISK OF
SEVERE WEATHER REMAINS LOW. IF SEVERE WEATHER DID OCCUR...THEN
THE PRIMARY THREAT WOULD BE LOCALIZED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST DURING THE PERIOD. THERE
IS A LOW RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.

IAZ004>007-015>017-023>025-033>035-044-045-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
341 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THERE IS A LOW
RISK OF SEVERE WEATHER...HOWEVER A BRIEF TORNADO OR DAMAGING WIND
GUST WILL BE REMAIN POSSIBLE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST DURING THE PERIOD. THERE
IS A LOW RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS EVENING.

In the hours before

Special weather statement, Jul 27, 5:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT WED JUL 27 2016

IAZ005-006-016-023>025-033>035-044-045-280000-
KOSSUTH-WINNEBAGO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
GARNER...BRITT...KANAWHA...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL
502 PM CDT WED JUL 27 2016

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO
WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.

LEE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.3 hours before the tornado, 204 km from the path. July 27, 2016.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 889 joules per kilogram, CIN -75, lifted condensation level 1057 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
1749 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.7 hours after it, 204 km from the path. July 28, 2016.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -82, lifted condensation level 1015 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -14 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
1120 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Algona (AXA), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:15 UTC82.469.8200° 11 kt1014.9
20:35 UTC82.471.6200° 10 kt1014.6
20:55 UTC82.469.8190° 8 kt1014.6
21:15 UTC82.471.6200° 10 kt1014.2
21:35 UTC82.471.6190° 11 kt1013.9
21:55 UTC80.671.6180° 10 kt151013.5
22:15 UTC78.873.4140° 4 kt111013.9-DZ
22:35 UTC71.66860° 16 kt221014.2+RA
22:55 UTC75.268140° 19 kt251013.5
23:15 UTC7764.4150° 6 kt1013.5
23:35 UTC7769.8130° 7 kt1013.9
23:55 UTC7771.60° 0 kt1013.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 160 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:16 UTCTORNADO5 Wnw AlgonaKossuth, IASMALL AND BRIEF LANDSPOUT TORNADO TOUCHED DOWN AND HAS SINCE LIFTED. NO REPORTS OF DAMAGE.
22:21 UTCFUNNEL CLOUD5 W AlgonaKossuth, IASTRONG ROTATION AND FUNNEL CLOUD GOING UP AND DOWN. FUNNEL DESCENDING TOWARDS GROUND DURING THE REPORT CALL.
23:40 UTCFUNNEL CLOUD2 Wsw BodeHumboldt, IAFUNNEL AT LEAST HALF WAY TO THE GROUND. SPOTTER POSSIBLY SEES DEBRIS UNDER THE FUNNEL.
23:41 UTCTORNADO2 Wsw BodeHumboldt, IABRIEF TOUCHDOWN. HAS SINCE LIFTED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 27, 2016

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 2712:05 PM CDTEF0McLeod, MN0.425
July 273:55 PM CDTEF0Barron, WI0.225$50,000
July 273:38 PM MSTEF0Mohave, AZ0.125
July 274:54 PM MDTEF0Weld, CO0.025
July 276:11 PM CDTEF0Winnebago, IA0.320
July 276:39 PM CDTEF0Humboldt, IA0.730

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.